Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Aug 24, 2021, 5:11 PM EDT for Berkeley County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 5:11 PM EDT (21:11 UTC)
- Expired
- Aug 24, 2021, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Hail
- 0.75 in
- Wind
- 55
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 141 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WWUS82 KCHS 242111
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT Tue Aug 24 2021
SCZ045-242145-
Inland Berkeley-
511 PM EDT Tue Aug 24 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 510 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jamestown, or 17 miles east of Moncks
Corner. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3338 7981 3337 7980 3338 7979 3332 7974
3332 7970 3330 7966 3330 7964 3327 7956
3308 7968 3322 7998 3339 7983
TIME...MOT...LOC 2110Z 012DEG 4KT 3329 7971
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
$$
AdamWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Aug 24, 4:22 PM EDT, 49 minutes earlier.
Area forecast discussion, Aug 24, 4:22 PM EDT, 49 minutes before
Area Forecast Discussion National Weather Service Charleston SC 422 PM EDT Tue Aug 24 2021 .SYNOPSIS... A broad area of low pressure will develop over the near shore waters off the Georgia and South Carolina coast today. This low will drift west across the region tonight into Wednesday morning. Atlantic high pressure will build towards the region late this week, then prevail into next week. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Radar returns from KCLX show scattered showers and thunderstorms throughout the forecast area. These will continue into the evening but dissipate after nightfall. A fairly complicated forecast is in store for the overnight. At the surface MSAS is analyzing a trough along the SC and GA coast. Aloft, mid- level water vapor imagery shows a TUTT east of Florida in addition to an inverted trough just off the SC and GA coast. Through much of the day showers and thunderstorms have been plentiful well offshore in association with this inverted trough. As the TUTT continues its west northwestward progression towards Florida, the inverted trough will be pushed westward and towards the forecast area. Nearly all guidance has been consistent in showing numerous showers and thunderstorms forming in the offshore waters late evening, before moving inland late tonight into the early morning hours. There is the potential for heavy rain, especially over the Charleston Tri-County. While 12Z guidance has come down a tad in QPF in comparison to earlier runs, the consistency between different models and model runs is cause for concern. Soil saturation is over 90% in most of the Charleston Tri-County area, leading to a higher than average risk of minor flooding with any heavy rainfall. PWATs are forecast to be just over 2 inches in addition to CAPE values around 1000 to 1500 J/kg. Numerous to widespread showers and thunderstorms should develop. The potential for heavy rainfall and minor flooding is outlined in the HWO. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Wednesday: The mid-levels in the morning will consist of weak ridging over our area, while areas of high pressure prevail far to our east and west. Additionally, a low will be over the Bahamas. The low is forecasted to move over FL into the night, causing the ridge to weaken a bit. At the surface in the morning, a trough will be to our west with high pressure in the Atlantic. The trough will be pushed further to the west with time as the high approaches from the east. Abundant moisture will be in place across our area, with a band of PWATs peaking in the 2-2.25" range. This is around the 90% mark for CHS sounding climatology per the SPC. Though, the NAEFS seems less impressed, barely having us in the 1-2 standard deviation range for part of the day. Either way, there will be moisture in place. Both the synoptic models and the HREF indicate showers/thunderstorms will be ongoing at the start of the day, especially along the coast. The expectation is for them to gradually move inland into the afternoon, which much of the focus being far inland. While there is the potential for locally heavy rainfall the could prompt flood advisories, the models seem to vary quite a bit on the QPF amounts, the placement of the highest amounts, and the timing. For this reason, we kept the POPs and QPF broad, with the details getting ironed out with the overnight forecast. The overall severe risk is low due to the moisture limiting the DCAPEs. The convection will move out of our area in the evening, while dissipating. Overnight should be mainly dry. Temperatures will be near normal. Thursday and Friday: Mid-level ridging overhead on Thursday will give way to high pressure building in from the Atlantic on Friday. The surface pattern will reflect this somewhat with troughing to our west, getting pushed away as high pressure move in from the Atlantic. Moisture doesn't look quite as impressive as previous days. But the models still vary quite a bit on the precipitation potential each afternoon/evening. Given numerous variables regarding this along with the timing/location, the best approach with this package was to run with the forecast blends for now, and let the details get ironed out more with future forecasts. Temperatures may actually be slightly above normal, assuming rainfall isn't too widespread. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... A ridge will be over the Southeast U.S. this weekend, then gradually weaken next week. The WPC surface forecast has high pressure to our north most of the time, with periods of troughing inland. The forecast reflects the NBM, which is chance POPs at times/locations each afternoon for our area with temperatures perhaps rising a few degrees above normal. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... KCHS and KJZI are both fluctuating between VFR and MVFR to begin the 18Z TAF period. This will continue into this evening as showers and thunderstorms develop within the vicinity of both terminals. KSAV should remain VFR, however a brief moment of MVFR with a passing shower or thunderstorm cannot be ruled out. Overnight a rather tricky forecast and have leaned towards a more pessimistic forecast. Numerous showers and thunderstorms are forecast to form over the adjacent coastal waters and work their way inland late tonight and into early tomorrow morning, especially around KCHS and KJZI. MVFR ceilings may linger into the morning hours tomorrow, possibly into late morning. Extended Aviation Outlook: Flight restrictions are possible with scattered showers and thunderstorms mainly in the afternoon/evening. && .MARINE... Broad low pressure will push onshore tonight, bringing southwest winds 10 to 15 knots. Seas are forecast to range between 2-4 ft. Numerous to widespread showers and thunderstorms are forecast to develop over the marine zones tonight. Some of these storms may produce strong wind gusts and frequent cloud to water lightning. Extended Marine: Atlantic high pressure will build towards the region late this week, likely moving inland this weekend. On Thursday, seas are forecasted to build due to an incoming SE swell. Seas are expected to peak in the 5-6 ft range across the GA waters beyond 20 nm Thursday night into early Friday, so a Small Craft Advisory may be needed for this zone. Seas gradually subside Friday into the weekend. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...CPM SHORT TERM... LONG TERM... AVIATION...CPM MARINE...CPM
Hazardous weather outlook, Aug 24, 3:38 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 338 PM EDT Tue Aug 24 2021 AMZ330-350-352-354-374-251945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 338 PM EDT Tue Aug 24 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 338 PM EDT Tue Aug 24 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Heavy Rainfall and Flooding: Numerous to widespread showers and scattered thunderstorms are forecast to develop off the Georgia and South Carolina coast this evening. These storms are expected to drift onshore tonight. The environment may support periods of torrential downpours with excessive rainfall rates, especially across portions of the South Carolina Lowcountry. The heavy rainfall may result in flooding of urban and low-lying areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Heavy Rainfall: Numerous to widespread showers and thunderstorms are forecast to track from the South Carolina Coast west across the inland counties of South Carolina and Georgia on Wednesday. Periods of heavy downpours may accompany these showers and thunderstorms, possibly resulting in some minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Aug 24, 3:23 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
323 PM EDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM MARINE TSTM WIND 2 ENE TYBEE ISLAND 32.01N 80.81W
08/24/2021 M40 MPH AMZ352 GA MESONET
SAVANNAH ENTRANCE LIGHT WEATHERFLOW SITE REPORTED A
GUST OF 35 KT FROM A THUNDERSTORM OUTFLOW.
&&
EVENT NUMBER CHS2100594
RJBSpecial weather statement, Aug 24, 3:42 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Tue Aug 24 2021
SCZ043-242015-
Inland Colleton-
342 PM EDT Tue Aug 24 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY...
At 342 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Smoaks, or 15 miles west of Saint George,
moving southwest at 15 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Colleton, Smoaks, Lodge, Williams, Islandton, Ruffin, Padgetts and
Ashton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3317 8075 3303 8062 3286 8093 3304 8106
3310 8095 3310 8093 3306 8090 3309 8088
3313 8089 3318 8079
TIME...MOT...LOC 1942Z 062DEG 12KT 3310 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Aug 24, 4:54 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston SC
454 PM EDT Tue Aug 24 2021
SCZ042-047-242115-
Inland Jasper-Hampton-
454 PM EDT Tue Aug 24 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON AND JASPER
COUNTIES...
At 449 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Varnville, or near Hampton, moving southwest
at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Estill, Luray,
Crocketville, Lena and Cummings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3291 8099 3288 8095 3285 8092 3262 8102
3275 8130 3297 8111
TIME...MOT...LOC 2049Z 031DEG 15KT 3286 8105
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
AdamSpecial weather statement, Aug 24, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT Tue Aug 24 2021
SCZ045-242145-
Inland Berkeley-
511 PM EDT Tue Aug 24 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...
At 510 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Jamestown, or 17 miles east of Moncks
Corner. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Jamestown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3338 7981 3337 7980 3338 7979 3332 7974
3332 7970 3330 7966 3330 7964 3327 7956
3308 7968 3322 7998 3339 7983
TIME...MOT...LOC 2110Z 012DEG 4KT 3329 7971
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
AdamThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:42 PM EDT | Special Weather Statement | CHS | Colleton | 33 min |
| Aug 24, 4:54 PM EDT | Special Weather Statement | CHS | Hampton | 21 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.